Winter Storm, Ford
- When
- January 12, 12:30 AM CST to January 13, 3:00 AM CST
- Where
- Ford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.597, -88.223 (the zone’s center; the record gives no point)
A large area of heavy snow fell across central and eastern Illinois on January 12th. Visibilities were between one half and one quarter mile during the heaviest snow which occurred in the late morning and early afternoon.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A large area of heavy snow fell across central and eastern Illinois on January 12th. Visibilities were between one half and one quarter mile during the heaviest snow which occurred in the late morning and early afternoon. Storm total snowfall amounts included 10.1 inches near Pontiac; 10.0 inches 5.6 miles east of Ashkum; 9.9 inches 1.3 miles west southwest of Streator; 9.0 inches in Watseka; 9.0 inches in Dwight; 7.0 inches in Paxton and 6.9 inches near La Salle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 11, 10:54 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1054 PM CST Fri Jan 11 2019
.UPDATE...
858 PM CST
No big changes to the forecast this evening which includes:
forecast snowfall amounts, current winter weather headlines, and
start/end times of the headlines. Snow amounts of 3-7 inches still
expected along and south of I-80, within the current Winter
Weather Advisory.
Latest radar imagery depicting some light returns across the far
southern locations of the CWA, however, snow is still well
southwest at this time. Mid level energy lifting ahead of main
upper level system to the west along with increasing isentropic
ascent will help support a continued northward trend with the snow
this evening. Some drier air in place will likely impede its
northward movement some, but still expect this light snow to reach
locations along and southwest of a line from La Salle to Crescent
City IL after the midnight time frame. Some continued northward
movement of this snow is likely late tonight into early Saturday
morning, but with the wave lifting to the north and isentropic
ascent remaining focused into central IL, may not see too much
movement north beyond I-80 for much of tonight. Light snow may
stay focused along and south of a line from Dixon to Manteno IL,
to Wheatfield IN. With the dry air and easterly wind in place, and
with the wave lifting to the north, this seems probable at this
time.
Through Saturday morning, should see more pronounced movement of
this snow to the north more into the I-88 corridor, as upper
level system lifts northeast and the likelihood for some fgen
increases across the region during this time. Still have some
higher confidence with this snow and some accumulations reaching
the I-88 corridor on Saturday, though confidence still remains
lower on the likely sharp cutoff of snow to the north. Guidance
continues to vary, but it remains possible that the far northern
tier of counties observe some snow. However, think the chances for
any accumulating snow in this location is low.
Once again, have not adjusted snow amounts or changed the winter
weather headlines. Current forecast remains on track, including
the highest amounts approaching the 6-7 inch range south of US 24.
The chances for any prolonged fgen and strong/persistent
isentropic ascent across this location still appear to be low.
That being said, there is some potential for some slightly higher
amounts. The strongest isentropic ascent is expected to be
focused just to the southwest of the area tonight into Saturday,
but if that were to shift slightly further to the north and the
anticipated fgen were to be slightly stronger Saturday morning,
then slightly higher snow amounts would be possible across the
southern parts of Livingston, Ford, and Iroquois counties.
Confidence is low on this possibility at this time, but will
continue to monitor trends, as this could affect the current
headlines in place for these locations.
Rodriguez
&&
.SHORT TERM...
146 PM CST
Through Saturday...
Light to occasionally moderate snow expected to overspread
portions of central and northern Illinois into northwest Indiana
overnight into early Saturday dropping several inches of snow.
Snow will continue through much of the day Saturday, tapering
from the west through the evening. A Winter Weather Advisory will
remain in effect for counties along and south of I-80.
Early afternoon water vapor imagery shows a compact vort max over
SE CO with an expansive baroclinic leaf spreading east across
the plains to the middle Mississippi River valley. Meanwhile,
surface low is analyzed over the Texas panhandle this afternoon.
This low is progged to shift east across the lower Mississippi
Valley Saturday evening into the Tennessee Valley Saturday night.
Isentropic ascent ahead of the low peaks along the 295-300K
surface mid Saturday morning through late afternoon across
portions of central Illinois with saturation becoming less
favored farther north where low level easterly flow will feed dry
air into the system through the day Saturday. This will result in
a tight snowfall gradient in or very near the local CWA on
Saturday.
Continue to maintain moderate to high confidence in snow totals
along and south of I-80 Saturday where a Winter Weather Advisory
is in effect for snow amounts of 3-7 inches. 0-3 inches is
forecast farther north, including much of the Chicago metro area,
though there remains uncertainty as to exactly where snow amounts
will drop off to nothing. GFS and NAM indicate that the far
northern tier of counties in Illinois will see little to no snow
accumulation, while the ECMWF shifts the accumulating snow line
into the southern tier of counties in Wisconsin.
Forecast models are in generally good agreement with respect to
QPF amounts, generating around half an inch over portions of
central Illinois into the southern CWA counties. There does not
appear to be a strong signal favoring prolonged mesoscale banding
in the CWA. F-gen forcing remains modest at best and there is not
a clear signal for any slantwise instability to be in place. In
addition, the best dynamic forcing looks to stay well downstate.
With that in mind, snow is expected to stay generally light in
intensity, though may become briefly moderate at times. The
relatively slow system may generate 6 inch snow totals in the far
southern CWA, but confidence in reaching warning criteria of 6
inches in 12 hours or 8 inches in 24 hours is too low to upgrade
any existing advisories to a warning.
Deubelbeiss
&&
.LONG TERM...
109 PM CST
Sunday through Friday...
Following the passage of the system bringing the snow to the region,
the Long Term forecast period should be relatively quiet.
By Sunday, the upper level pattern will begin the transition from a
high amplitude, quickly progressive pattern to a more zonal zonal
pattern by the middle of next week, with an active southern stream.
The coldest period should be Monday morning with skies clearing out
Sunday night and winds becoming light and variable as sfc high
pressure settles across the region. Temperatures should start out
Monday in the morning in the lower to middle teens, with some near
10 F temps possible nearest the sfc ridge axis over ecntrl IL/nwrn
IN while temps remain in the lower 20s near Lake Michigan. There
will be a few periodic chances for some light pcpn from mid-week
into next weekend as weak shortwaves quickly ripple through the fast
zonal flow aloft. However, confidence is low, especially in timing,
as the models typically display significant differences in shortwave
tracks through zonal flow aloft. So, will carry a couple periods of
low chance PoPs for Wednesday night into Thursday and again on
Friday. Temperatures through the period should be close seasonal
normals levels with highs in the low to middle 30s and lows in the
20s, with the exception of the previously mentioned chilly Monday
morning.
&&
.AVIATION...
For the 06Z TAFs...
Primary forecast concern continues to be timing of arrival and
duration of light snow Saturday, and associated impacts on
ceilings and visibilities.
Not much change noted in 00Z guidance from earlier thinking,
except for perhaps a slightly slower (1-2 hours) arrival of snow
Saturday morning, and a similar delay in end time in the evening.
Heaviest snow is expected across central IL and IN, with less
snow and less significant impacts as you go farther north. Still
appears that RFD will have the least impact of the terminals, with
perhaps a brief period of MVFR conditions during the afternoon
and early evening. Chicago area terminals appear to have a greater
potential for IFR conditions, especially south of ORD. Mid
afternoon to early evening still look to have the steadiest light
snow, with the potential for a period of vsbys 1SM or a bit lower.
Snow should taper to flurries by mid-late evening, with visibility
improving to VFR. MVFR ceilings may linger past midnight before
improving to VFR.
In addition to the snow, winds will turn east by morning, and are
expected to increase by early afternoon. Gusts around 20 kts from
060-080 deg are expected during the afternoon and evening hours,
diminishing slowly after midnight.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-
ILZ039 until 9 PM Saturday.
Winter Weather Advisory...ILZ020-ILZ022...6 AM Saturday to 9 PM
Saturday.
IN...Winter Weather Advisory...INZ001-INZ002-INZ010-INZ011...6 AM
Saturday to 9 PM Saturday.
Winter Weather Advisory...INZ019 until 9 PM Saturday.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 214 PM CST Fri Jan 11 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 122015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 214 PM CST Fri Jan 11 2019 /314 PM EST Fri Jan 11 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Snow Risk. DISCUSSION... Snow will spread into portions of central Illinois overnight. Very light accumulations are possible by daybreak Saturday, mainly south of the I-80 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Elevated Snow Risk. DISCUSSION: Periods of light, to occasionally moderate, snow will continue through the day Saturday, tapering from the west Saturday evening. The highest accumulations are expected along and south of I-80, where a several inches are expected. Snow amounts taper to the north, and little or no snow accumulation is possible north of I-90 to near the Wisconsin state line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-122015- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 214 PM CST Fri Jan 11 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Hazardous conditions for small craft are likely. Tuesday... Hazardous conditions for small craft are likely. BMD Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797289, 797290, 797291, 797299.